The U. S. Food and Drug Administration (FDA) is warning consumers two compounds used in some diabetes medications may increase the risk of heart failure in patients, especially those with pre-existing heart disease or prior kidney problems, and has ordered safety labeling changes to reflect the increased risk. Heart failure occurs when the heart cannot pump blood sufficiently to meet the body’s needs.
The new FDA warning and required safety labeling changes come after results from two large clinical drug trials showed an increased risk of heart failure in adults using type-2 diabetes medications containing either saxagliptin or alogliptin, two types of DPP-4 inhibitors, or dipeptidyl peptidase-4, prescribed to help lower blood sugar. Heart disease and prior kidney problems are additional risk factors for heart failure when also using these compounds.
The results do not indicate whether all DPP-4 inhibitors create an increased heart failure risk; therefore, at this time, the FDA has limited the warning and safety label changes to those medications containing only saxagliptin or alogliptin, and to combination products containing one or the other including Kombiglyze XR, Kazona, or Oseni. For now, the FDA warning does not apply to other DPP-4 inhibitors including brand names Januvia and Tradjenta.
If you are taking a DPP-4 inhibitor, contact your doctor immediately if you develop any signs of heart failure including,
DPP-4 medications remain a good option for many patients, and the FDA cautions patients not to stop taking their medication without first discussing the risks and benefits with their doctors. The FDA is also warning doctors to observe their patients taking diabetes drugs containing these two compounds for signs of heart failure, and to consider prescribing another drug to help lower blood sugar.
The FDA also asks consumers and doctors to report any adverse events regarding DPP-4 inhibitors to FDA MedWatch online at https://www.accessdata.fda.gov/scripts/medwatch/index.cfm or by phone at 1-800-332-1088.